Apart from your treatment, there are a number of other reasons why you might get a fever when you have cancer.
Drug side effects
Some drugs can cause a fever, for example:
- some types of regular bisphosphonate treatments
You might need to stop the drug before your temperature comes down. Or your nurse might slow down the drug if you are having it through a drip.
Drugs affect people in different ways and not all people having these drugs will develop a fever.
Blood or blood products
You might have a reaction to a blood transfusion. The first sign is often fever and shivering. It happens because the donated blood contains cells and antibodies from the donor's immune system. Your body can react to these cells because they are different to your own cells.
Doctors try to lower the risk of transfusion reaction for patients most at risk. They can remove most of the white blood cells from the blood and irradiate the blood before transfusing it.
The nurses will keep a close eye on you for any signs of a reaction. It is not uncommon for your temperature to go up slightly when you have a transfusion.
This is not the same as having a reaction and is quite safe. Your nurse will immediately stop your transfusion and give you any necessary treatment if you do react to the donated blood or platelets.
What can help
Your nurse might give you some medication before each transfusion to reduce the chances of a reaction if you have had a reaction to a blood transfusion in the past, or if you need lots of platelet transfusions. This medication usually includes a steroid and an antihistamine.
A blockage in your bladder or bowel
When a blockage (obstruction) occurs in your bowel (intestine) or bladder, waste matter is not able to move through as it normally does. This means bacteria can start to grow and cause an infection.
Other medical conditions that can cause fever in people with cancer include:
- blood clots
- stroke (a condition causing damage to your brain tissue)
- some disorders of the connective tissue
- hepatitis (inflammation of your liver)
- Crohn's disease (a condition causing inflammation of your gut)